Alert archive / Virginia / River Flood Warnings in 2021
River Flood Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Jun 11, 2021, 2:15 PM EDT for Culpeper County, Orange County, Spotsylvania County, Virginia. It took effect at Jun 11, 2021, 3:17 PM EDT. It was in force for 119 min.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2021, 2:15 PM EDT (18:15 UTC)
- In effect from
- Jun 11, 2021, 3:17 PM EDT
- Expired
- Jun 11, 2021, 5:16 PM EDT
- In force
- 119 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Culpeper County, VA, Orange County, VA, Spotsylvania County, VA
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rapidan River near Culpeper (CLPV2). The gauge peaked at 12.85 ft at Jun 11, 2021, 3:00 PM EDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 17 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01667500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
828
WGUS41 KLWX 111815
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
215 PM EDT Fri Jun 11 2021
...The National Weather Service in Baltimore MD/Washington DC has
issued a Flood Warning for the following rivers in Virginia...
Rapidan River Near Culpeper affecting Orange, Culpeper and
Spotsylvania Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
VAC047-137-177-120400-
/O.NEW.KLWX.FL.W.0011.210611T1917Z-210612T0400Z/
/CLPV2.1.ER.210611T1917Z.210611T2000Z.210611T2200Z.NO/
215 PM EDT Fri Jun 11 2021
The National Weather Service in Sterling Virginia has issued a
* Flood Warning for
the Rapidan River Near Culpeper.
* Until late tonight.
* At 1:45 PM EDT Friday the stage was 12.6 feet, or 0.4 feet below
flood stage.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
this afternoon to a crest of 13.2 feet late this afternoon. It
will then fall below flood stage this evening.
* Impact...At 13.0 feet, Farmland near the river between Rapidan and
Raccoon Ford begins to flood.
* Flood History...This crest compares to a previous crest of 13.5
feet on 04/17/2011.
&&
River Name Fld Observed Fri Sat Sat Crest
Location Stg Stg Day/Time 8PM 2AM 8AM Stg Time Date
Rapidan River
Culpeper 13.0 12.6 Fri 1 pm 12.8 10.2 7.7 13.2 4pm Fri
&&
LAT...LON 3829 7810 3834 7808 3842 7786 3839 7762
3833 7762 3833 7789 3828 7803
$$
CS1 follow-up statement
147
WGUS81 KLWX 112116
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
516 PM EDT Fri Jun 11 2021
...The Flood Warning is cancelled for the following rivers in
Virginia...
Rapidan River Near Culpeper affecting Orange, Culpeper and
Spotsylvania Counties.
VAC047-137-177-112230-
/O.CAN.KLWX.FL.W.0011.000000T0000Z-210611T2116Z/
/CLPV2.1.ER.700119T1857Z.700119T1857Z.700119T1857Z.NO/
516 PM EDT Fri Jun 11 2021
...The Flood Warning for the Rapidan River Near Culpeper has been
cancelled...
The Flood Warning is cancelled for
the Rapidan River Near Culpeper.
* At 5:14 PM EDT Friday the river had crested below flood stage and
was falling.
* Flood stage is 13.0 feet.
* Forecast...The river is below flood stage and will continue to
fall.
&&
River Name Fld Observed Sat Sat Sat Crest
Location Stg Stg Day/Time 2AM 8AM 2PM Stg Time Date
Rapidan River
Culpeper 13.0 12.6 Fri 1 pm 10.2 7.7 6.2 12.8 4pm Fri
&&
LAT...LON 3829 7810 3834 7808 3842 7786 3839 7762
3833 7762 3833 7789 3828 7803
$$
CSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Jun 11, 9:48 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 9:48 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
948 AM EDT Fri Jun 11 2021
.SYNOPSIS...
A backdoor cold front will slowly sink and stall south of the
region today as a low pressure passes eastward through the area.
High pressure will build back into the area by late Saturday.
Another cold front will approach Sunday before crossing the
region late Sunday night into early Monday, with a third cold
front late Monday night into early Tuesday, and a fourth cold
front late Tuesday night into Wednesday. High pressure will
resume control for a few days thereafter.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows the cold front stalled across the
southern portions of the Central Shenandoah Valley and the
Central Foothills. Showers continue across much of the area
especially east of the Blue Ridge. Meanwhile, WV imagery shows
low pressure back towards the Ohio Valley which is expected to
continue to move eastward over the course of the day.
For the remainder of the day today; quite dreary to say the
least. Additional showers are expected to continue across the
region. Some of the hi-res guidance continues to depict
additional periods of heavy rainfall with embedded thunderstorms
through early this evening, especially for the Central Piedmont
region. However, over the last few days, hi-res guidance has
over preformed on convective activity. With the front stalled
way to our southernmost border would be inclined to lean on a
more stratiform rain solution rather than a more convective
one. First, we are currently wedged on the more stable side of
the boundary. Second, theta-e values are highest across southern
VA; away from our CWA. Next, with dreary conditions continuing,
do not foresee any additional sunshine which would aide in
destabilizing the atmosphere. Finally, upper level forcing is
rather weak. With this in mind, most of the convective activity
should remain mostly to our south.
However, given the abundantly high PW values, along with
the saturated conditions from yesterday's rainfall, and the
consensus in high-res guidance, can't fully rule out additional
instances of localized flooding, especially where rainfall is
highest. Thus, have continued the Flash Flood Watch for areas
mainly east of I-95 where flooding potential is highest. Will
continue to monitor things as the day progresses. However, if
thinking is right, might be able to trim back the watch later
this afternoon.
Otherwise, today will be considerably cooler than as of late
with highs in the 60s and 70s. Rain will taper off this evening
into early Saturday morning as the low passes to our south.
However patchy drizzle and fog is likely to continue during this
time.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
...PREVIOUS DISCUSSION...
Saturday likely starts out cloudy, misty, drizzly... dreary,
pretty much. However, weak high pressure will gradually build
southeastward, which with the help of the strong June sun,
should help mix out the clouds and drizzle/fog for some
afternoon sun in most of the area. Assuming this indeed works
out, we likely nudge back to near 80 for highs. Mostly dry
conditions continue Saturday night, with lows mostly in the
60s.
The forecast for Sunday starts out reasonably enough, but with
the slowing speed on guidance of the next cold front, we may
have an extended period of at least scattered showers and
isolated thunderstorms by Sunday night. Not at all saying it
will be raining all the time or even majority of it... just
saying that we may have a long period of time where scattered
showers/isolated thunderstorms are on radar in our region, not
necessarily moving away, just continuing to develop. Right now,
severe risk looks low, but should we get a little more
instability, could see some isolated stronger cells. Highs
should mostly be in the low to mid 80s, with lows Sunday night
in the 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The first several days of the long term are rather murky, as one
cold front will be sliding through early Monday, another late
Monday night/early Tuesday, and possibly a third late Tuesday
night/Wednesday. Each of these could produce a few showers or a
thunderstorm, but available moisture will be decreasing with
each frontal passage, so the odds probably diminish over time.
Thus, especially given the rather unhelpful (to convection)
timing of these fronts, at least as currently progged, have kept
the forecast mostly dry, with just some slight chance pops
overall. Monday is likely the warmest day as the first front
passes, with highs in the mid-upper 80s. Tuesday temps drop a
couple degrees, but a more noticeable drop comes Wednesday, when
we may actually stay in the upper 70s for most of the area...a
relatively impressive feat for a mid June day with sunshine.
Highs start to rebound back into the low 80s Thursday as high
pressure finally resumes control for a few days.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Intervals of MVFR to IFR cigs and mostly VFR to MVFR vsby today
thru early Saturday as easterly flow provides plenty of moist
low level flow, and passing low pressure produces more showers
and an isolated thunderstorm. VSBY may drop to IFR in any heavy
showers or storms. Conditions should improve Saturday as high
pressure builds in. Mostly VFR Sunday through Tuesday, though
scattered showers and thunderstorms later Sunday-Sunday night
and again possibly Monday night could cause relatively brief
reductions.
&&
.MARINE...
Easterly flow as low pressure passes to our south will reach
marginal SCA levels today into Saturday, so advisories are out
for much of the waters. Sheltered waters likely avoid the
gustier winds, but showers will persist into early Saturday as
well. Diminishing winds, showers and clouds later Saturday, with
light winds continuing through Tuesday despite several weak cold
frontal passages. Will need to watch each frontal passage
Sunday-Tuesday for a possibly gusty thunderstorm, but right now
odds of them look low.
&&
.TIDES/COASTAL FLOODING...
Easterly flow will help pile up water at the mouth of the bay
today into Saturday, with rising water levels across our tidal
waters as a result. Have advisory for Annapolis this morning,
and will likely need more by tonight, possibly extending to
other sensitive locales. As winds turn more westerly early next
week, water levels should drop.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until noon EDT today for MDZ014.
VA...Flash Flood Watch through this evening for VAZ025>031-036>040-
050>053-055-056-501>508.
WV...Flash Flood Watch through this evening for WVZ050-052-053-055-
501>506.
MARINE...Flash Flood Watch through this evening for ANZ535.
Small Craft Advisory until midnight EDT tonight for ANZ531-532-
539-540.
Small Craft Advisory until midnight EDT tonight for ANZ541.
Small Craft Advisory until 6 PM EDT Saturday for ANZ534-537-
543.
Small Craft Advisory until 6 PM EDT this evening for ANZ530-
538.
Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for ANZ533.
&&
SYNOPSIS...MSS/RCM
NEAR TERM...MSS
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...RCM
MARINE...RCM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 11, 5:18 AM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 518 AM EDT Fri Jun 11 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-120930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 518 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for portions of northern and central Virginia today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-120930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 518 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for portions of northern and central Virginia and eastern West Virginia today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MDZ001-501-502-VAZ503-504-WVZ501>506-120930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 518 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for portions of northern and central Virginia and eastern West Virginia today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Jun 11, 12:52 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM FLOOD 1 SSW FELLS POINT 39.25N 76.57W
06/11/2021 ANZ538 MD DEPT OF HIGHWAYS
FLOODING REPORTED ON SOUTHBOUND I-895 BALTIMORE HARBOR
TUNNEL AT MILE MARKER 9.4.
&&
EVENT NUMBER LWX2104311
ADMLocal storm report, Jun 11, 1:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLOOD 3 N CEDAR GROVE 39.31N 78.19W
06/11/2021 FREDERICK VA DEPT OF HIGHWAYS
VA-682 GLAIZE ORCHARD ROAD CLOSED DUE TO FLOODING
BETWEEN VA-608/681 HUNTING RIDGE ROAD AND VA-671 GREEN
SPRING ROAD.
&&
EVENT NUMBER LWX2104312
ADMLocal storm report, Jun 11, 1:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLOOD 1 WNW TOWSON 39.40N 76.65W
06/11/2021 BALTIMORE MD EMERGENCY MNGR
CAR STALLED IN HIGH WATER ON RUXTON RD NEAR ROLAND RUN.
ROAD IN THE PROCESS OF BEING CLOSED.
&&
EVENT NUMBER LWX2104313
ADSLocal storm report, Jun 11, 1:48 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FLOOD 1 SE STONES CORNER 38.32N 77.38W
06/11/2021 STAFFORD VA DEPT OF HIGHWAYS
VA-604 BELLE PLAINS ROAD FLOODED NEAR VA-722 PAUL HILL
ROAD.
&&
EVENT NUMBER LWX2104314
ADMLocal storm report, Jun 11, 1:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLOOD 1 WNW NINDE 38.27N 77.07W
06/11/2021 KING GEORGE VA DEPT OF HIGHWAYS
VA-620 ALDEN ROAD WAS CLOSED DUE TO FLOODING NEAR
VA-205 RIDGE ROAD
&&
EVENT NUMBER LWX2104315
ADMLocal storm report, Jun 11, 1:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM FLASH FLOOD 3 SSE NANJEMOY 38.42N 77.20W
06/11/2021 CHARLES MD DEPT OF HIGHWAYS
MD-6 PORT TOBACCO ROAD CLOSED DUE TO FLOODING NEAR
MARYLAND POINT ROAD.
&&
EVENT NUMBER LWX2104316
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:20 PM EDT | Areal Flood Warning | LWX | Frederick | 2 hr |
| Jun 10, 9:17 PM EDT | Flash Flood Warning | LWX | Madison | 7 hr |
| Jun 10, 9:47 PM EDT | Areal Flood Warning | LWX | Frederick | 13 min |
| Jun 11, 1:49 AM EDT | Small Craft Advisory | LWX | 35 hr | |
| Jun 11, 3:36 AM EDT | River Flood Warning | LWX | Culpeper, Fauquier | 19 hr |
| Jun 11, 4:11 AM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison | 5 hr |
| Jun 11, 4:13 AM EDT | Areal Flood Warning | LWX | Culpeper, Rappahannock | 11 hr |
| Jun 11, 8:59 AM EDT | Areal Flood Warning | LWX | Culpeper, Madison, Orange | 7 hr |
| Jun 11, 9:59 AM EDT | Areal Flood Warning | LWX | King George, Stafford | 11 hr |
| Jun 11, 11:51 AM EDT | Areal Flood Warning | LWX | Loudoun | 9 hr |
| Jun 11, 1:10 PM EDT | Areal Flood Warning | LWX | Loudoun | 6 hr |
| Jun 11, 1:41 PM EDT | Areal Flood Warning | LWX | Loudoun | 6 hr |
| Jun 11, 2:47 PM EDT | Coastal Flood Advisory | LWX | Arlington, King George, City of Alexandria, City of Falls Church | 22 hr |
Nearby
River Flood Warnings in Virginia, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.